Managing Treatments

Dealing With Hot Flashes and Cancer: Time to Cool Down

Hot flashes can be an unpleasant side effect of common cancers in men and women. If you experience them, talk to your doctor about possible remedies.

If you’re undergoing cancer treatment, especially for breast or prostate cancer, you may notice hot flashes and night sweats have become unwelcome companions on your cancer journey. These hormone-driven episodes are common in patients with cancer and in cancer survivors.

In fact, the American Cancer Society estimates that 65 – 85% of women experience hot flashes and night sweats during and after breast cancer treatment. Just because they’re common doesn’t mean you have to suffer in silence. Talk to your medical team, as both non-medication and medication-based solutions are available for these hot flashes.

It’s All About Hormones

Hot flashes and night sweats are common symptoms of menopause. Regardless of your age or whether you’ve previously experienced menopause, cancer treatment can cause menopause or menopause-like effects, including hot flashes which range from mild to severe, says the National Cancer Institute (NCI).

That’s because the drop in sex hormones associated with menopause tells your brain to literally turn up the heat on your body’s thermostat. It does this by making too much of other hormones, including epinephrine, norepinephrine, prostaglandin, and serotonin. The result: Your heart pumps blood faster, the blood vessels in your skin dilate, and your sweat glands release sweat to decrease your temperature. All of this can leave you drenched and uncomfortable, reports BreastCancer.org.

In women, cancer treatments including some types of radiation, chemotherapy, and surgery to remove your ovaries can cause you to go into early menopause. This, in turn, triggers hot flashes. According to the NCI, certain drugs can also cause hot flashes and night sweats, including:

  • Tamoxifen: It’s used to treat breast cancer and prevent cancer in some women.
  • Aromatase inhibitors: It’s used as hormone therapy for some women with certain types of breast cancer.
  • Opioids: It’s a high-level pain medication often given to people with cancer.
  • Tricyclic antidepressants: These include amitriptyline (Elavil).
  • Steroids: These are anti-inflammatory drugs that can also treat some cancers.

Hot Flashes Can Hit Men, Too

While most people associate hot flashes with women, male cancer patients get them too. The NCI reports that drug-related causes include the opioids, tricyclic antidepressants and steroids mentioned above, as well as hormone therapy with gonadotropin-releasing hormone or estrogen. Surgery to remove one or both testicles (orchiectomy) can also trigger “male menopause” in men with cancer.

Solutions for Hot Flashes

You’ll probably want to try therapies other than medications first. Coping skills are vital and practicing relaxation training including slow, deep breathing can help delay or diffuse a hot flash. Additionally, the National Center for Complementary and Integrative Health states that hypnosis and acupuncture may provide you with relief. Studies have not officially determined if these treatments can conclusively assist with hot flashes but it may be worth looking into.

Herbs and dietary supplements may help but you should discuss their use with your medical team before taking them. This is especially true of soy, which contains estrogen-like substances that may affect breast cancer growth or recurrence, according to the NCI. Increase your physical activity and eat small, light meals to possibly control hot flashes and wear loose-fitting clothing made of natural fibers, especially when sleeping. Using fans and air conditioners may let your body temperature remain regulated, too.

Sometimes you need stronger assistance. Estrogen replacement therapy is the most effective way to treat hot flashes, but is generally not recommended for cancer patients, according to Current Oncology. Nonestrogen drugs used to control hot flashes include various antidepressants, blood pressure medications and antiseizure drugs.

If you find hot flashes and cancer treatment coincide, the good news is they’ll likely become less intense as treatment continues and should eventually disappear once you complete treatment.

Hot flashes can be common side effects of cancer treatment, but you don't have to suffer in silence. Discuss treatment options with your medical team.

Learn More
Darcy Lewis
Darcy Lewis